Wisconsin, 2023

Winter Storm in Wisconsin, February 27, 2023

February 27, 2023 · NWS GRB · 11 events in 11 counties and zones

A low pressure system tracked along the Wisconsin and Illinois border on Monday (2/27). A surge of warm air aloft led to freezing rain across central and east-central Wisconsin with snow across north-central and northeast Wisconsin.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system tracked along the Wisconsin and Illinois border on Monday (2/27). A surge of warm air aloft led to freezing rain across central and east-central Wisconsin with snow across north-central and northeast Wisconsin. Ice accumulations ranged from one tenth to one third of an inch across central and east-central Wisconsin. Snowfall accumulations were generally 6 to 9 inches across north-central and northeast Wisconsin.

Some of the highest snowfall totals included 9.4 inches in Sturgeon Bay (Door Co.), 9 inches in Oconto Falls (Oconto Co.), 8.8 inches near Cecil (Shawano Co.), 8.5 inches in Pulaski (Oconto Co.), 8 inches in Phelps (Vilas Co.), near Shawano (Shawano Co.), as well as Suring (Oconto Co.).

Some of the highest ice accumulations were 0.35 inches in Marshfield (Wood Co.), 0.28 inches in Wisconsin Rapids (Wood Co.), and 0.26 inches in Wausau (Marathon Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 27, 5:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 27, 5:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
501 AM CST Mon Feb 27 2023

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 322 AM CST Mon Feb 27 2023

A swath of precipitation associated with a low pressure system
lifting north towards southern Iowa is currently over southwest
Wisconsin and making headway through Wisconsin early this morning.
A warm layer of air around 850 mb will likely keep precipitation
as mainly liquid to start, with freezing rain expected at the
onset across central and east-central Wisconsin. As the day wears
on cooler temperatures aloft will allow for a mix of rain, snow,
and sleet depending on surface temperatures and how quickly the
column cools. Areas across southern central and east-central
Wisconsin could changeover to all rain at times this afternoon.
Further north precipitation will be a mix of snow, freezing rain,
and sleet given cooler temperatures aloft with mainly snow
expected during the afternoon hours as the column cools
throughout the morning hours.

Given the longer time of snow expected across the north, snowfall
amounts will be higher than the rest of the cwa, with around 6
inches of snow possible across much of northeast Wisconsin.
Further south, icing amounts will generally be one to two tenths
across east-central Wisconsin with 1 to 3 inches of snow. Central
Wisconsin is expected to see one quarter to one third of an inch
of ice with one to two inches of snow. In addition to the
precipitation, east winds will gust to 30 to 40 mph at times which
could cause some power outages. No changes to current headlines
are anticipated this morning.

The precipitation should end from southeast to northeast this
evening as the system departs. Sunny and mild weather is then
expected Tuesday.

.LONG TERM...Tuesday Night Through Sunday
Issued at 322 AM CST Mon Feb 27 2023

A quieter forecast is in the works for the extended period. A
quick system is expected for late Tuesday night into Wednesday
followed by much milder weather.

Tuesday night through Wednesday... A fast moving trough will bring
a fast moving round of precipitation into the area Tuesday night
into Wednesday. This system does not appear to have much moisture
associated with it, but will still likely bring some scattered
precipitation to most of the region. Expect a dusting of snow for
most of northeast WI, although most areas will see less than an
inch in accumulation.

Rest of the forecast...Behind this, upper flow will split as the
next upper trough digs into Southwestern CONUS. Our neck of the
woods currently appears to be in the sweet spot between the two
upper stream jets, with the northern jet keeping the cold air in
Canada while the southern jet keeps the active weather to our
south. As a result, outside of the aforementioned system no active
weather is in the forecast. High temperatures will be in the
upper 20s to lower 30s Thursday and then see a steady increase in
high temps through the weekend.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 501 AM CST Mon Feb 27 2023

A winter storm will bring mixed precipitation to the region from
south to north this morning, with conditions rapidly
deteriorating to IFR/LIFR and possible flight delays or
cancellations. The greatest snow accumulations are expected over
northern WI, while the best ice accumulations should occur in
central WI. By afternoon, precipitation type should be mainly snow
over northern WI, with a rain/snow mix where temperatures are a
bit warmer in parts of central and east central WI. The
precipitation will taper off from southwest to northeast in the
late afternoon and evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 6 PM CST this
evening for WIZ005-010-011-018-019.

Winter Storm Warning from 9 AM this morning to 9 PM CST this
evening for WIZ012-013-021-022-073-074.

Winter Storm Warning until 6 PM CST this evening for WIZ020-030-
031-035>037-045.

Winter Weather Advisory until 6 PM CST this evening for
WIZ038>040-048>050.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Feb 27, 5:06 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
506 AM CST Mon Feb 27 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
506 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Hazardous travel conditions are expected today as a winter storm
brings a mix of snow, sleet and freezing rain to the region. The
precipitation could change to rain for a time south of highway 54.

A quarter inch of ice is possible in central Wisconsin. Up to six
inches of wet snow could fall in far northeast Wisconsin
including northern Door County. The snow and ice combined with
gusty east winds could cause some power outages. The precipitation
should end from southwest to northeast this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snow and ice accumulations today.
The public can send in reports on the NWS Green Bay Twitter and
Facebook web pages.

LMZ521-522-541>543-281115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
506 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

A few gale force gusts are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Kurimski/Uhlmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Wood

When
February 27, 7:00 AM CST to 4:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest icing totals across Wood County included 0.35 inches in Marshfield and 0.28 inches in Wisconsin Rapids.

Winter Storm, Marathon

When
February 27, 7:00 AM CST to 4:00 PM CST
Where
Marathon forecast zone
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest icing total in Marathon County was 0.26 inches in Wausau.

Winter Storm, Door

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

The highest snowfall totals across Door County included 9.4 inches in Sturgeon Bay, 7.5 inches in Fish Creek, and 7 inches in Ephraim.

Winter Storm, Florence

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total across Florence County was 7 inches in Spread Eagle.

Winter Storm, Oneida

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals in Oneida County included 7.3 inches near Minocqua and 6 inches near Hazelhurst.

Winter Storm, Vilas

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals in Vilas County included 8 inches in Phelps as well as Lac du Flambeau, 7.3 inches in Arbor Vitae, and 6.1 inches in St. Germain.

Winter Storm, Shawano

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest snowfall totals in Shawano County included 8.8 inches in Cecil and 8 inches near Shawano.

Winter Storm, Southern Oconto

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall totals in southern Oconto County included 9 inches in Oconto Falls, 8.5 inches in Pulaski, and 8 inches in Suring.

Winter Storm, Northern Oconto

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall total in northern Oconto County was 6 inches in Mountain.

Winter Storm, Southern Marinette

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall total in southern Marinette County was 8 inches in Crivitz as well as Peshtigo.

Winter Storm, Northern Marinette

When
February 27, 9:00 AM CST to 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall total in northern Marinette County was 6 inches near Athelstane as well as near Wausaukee.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073677, 1073678, 1073679, 1073680, 1073682, 1073683, 1073684, 1073685, 1073686, 1073687, 1073688.